Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Paducah, KY

April 30, 20045 counties in Kentucky; Spencer County, Indiana

NWS Paducah, KY issued this flash flood warning at Apr 30, 2004, 7:18 PM CDT for 5 counties in Kentucky; Spencer County, Indiana. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2004, 7:18 PM CDT (00:18 UTC)
Expired
Apr 30, 2004, 9:15 PM CDT
In force
117 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Spencer County, IN, Daviess County, KY, Hopkins County, KY, McLean County, KY, Muhlenberg County, KY, Webster County, KY

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:29 PM CDTFLASH FLOODLivermore, KYNUMEROUS SECTIONS OF US HWY 431 NORTH BETWEEN LIVERMORE AND THE MCLEAN/DAVIESS COUNTY LINE WERE UNDER 6 TO 8 INCHES OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 010028 CCA
FFWPAH
INC147-KYC059-107-149-177-233-010215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SPENCER COUNTY IN SOUTHWEST INDIANA
  DAVIESS COUNTY IN NORTHWEST KENTUCKY
  MCLEAN COUNTY IN NORTHWEST KENTUCKY
  WEBSTER COUNTY IN NORTHWEST KENTUCKY
  HOPKINS COUNTY IN NORTHWEST KENTUCKY
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 915 PM CDT

* AT 715 PM CDT(715 PM EST)...DOPPLER RADAR INDICATED THAT 1 TO 2  
INCHES OF RAIN HAS FALLEN WITH THE RECENT STORMS THAT MOVED THROUGH 
THE AREA. THIS RAINFALL...ON TOP OF WHAT FELL EARLY THIS 
MORNING...WILL PRODUCE FLASH FLOODING.

ADDITIONAL RAINFALL WILL RANGE FROM ONE HALF OF AN INCH IN WESTERN 
HOPKINS COUNTY...TO 2 INCHES IN DAVIESS AND SPENCER COUNTIES.


* LOCATIONS IMPACTED INCLUDE ROCKPORT...SANTA CLAUS...CALHOUN...  
CENTRAL CITY...GREENVILLE...HANSON...ISLAND... 
KNOTTSVILLE...LIVERMORE ...MADISONVILLE...MASONVILLE...MORTONS 
GAP...NEBO...OWENSBORO...PROVIDENCE...SACRAMENTO...SEBREE...AND 
WHITESVILLE

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3797 8689 3768 8684 3752 8712 3723 8698
          3709 8701 3717 8761 3747 8789 3760 8773
          3772 8729 3794 8727 3819 8695 3820 8681

$$
PS/MN...COR TIMES IN WARNING
1 follow-up statement
000 
WGUS73 KPAH 010119
FFSPAH
INC147-KYC059-107-149-177-233-010215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CDT FRI APR 30 2004

...FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 915 PM FOR 
  SPENCER COUNTY IN SOUTHWEST INDIANA
  DAVIESS COUNTY IN NORTHWEST KENTUCKY
  MCLEAN COUNTY IN NORTHWEST KENTUCKY
  WEBSTER COUNTY IN NORTHWEST KENTUCKY
  HOPKINS COUNTY IN NORTHWEST KENTUCKY
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...

AT 810 PM CDT...RADAR CONTINUED TO INDICATE A BROAD AREA OF LIGHT TO 
MODERATE RAIN OVER MUCH OF THE WARNED AREA. AT 729 PM...6 TO 8 
INCHES OF WATER WAS REPORTED ON NUMEROUS SECTIONS OF HIGHWAY 431 
BETWEEN LIVERMORE AND THE DAVIESS COUNTY LINE. 

DOPPLER RADAR ESTIMATES 1 TO 3 INCHES TO HAVE FALLEN DURING THE PAST 
COUPLE OF HOURS...AND ANOTHER HALF INCH OR SO MAY FALL BEFORE THE 
RAIN COMES TO AN END LATER THIS EVENING. THIS WILL CAUSE FLOODING OF 
SOME ROADWAYS...AND MANY CREEKS AND STREAMS MAY OVERFLOW THEIR 
BANKS.  

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:30 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 30, 2:30 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT FRI APR 30 2004

.DISCUSSION...

NEAR TERM CONCERN IS CONVECTIVE COMPLEX MOVING EAST NORTHEAST ACROSS
SOUTHEAST MISSOURI. MORNING RUC/ETA MODELS INDICATED DESTABILIZATION
AHEAD OF THE COMPLEX THIS AFTERNOON...SUPPORTIVE OF THE CONTINUED
SLOW GROWTH OBSERVED ON SATELLITE AND RADAR. MCD 514 FROM THE SPC
HAS A GOOD HANDLE ON THIS MCS. LIMITED SHEAR /500 MB WINDS AROUND 30
KTS/ AND EXTENSIVE CLOUD COVER SHOULD LIMIT SEVERE WEATHER POTENTIAL
TO JUST ISOLATED HAIL/WIND DMG. HEAVY RAIN POTENTIAL IS ALSO A
CONCERN. RECEIVED A REPORT OF .7 INCH IN 30 MINUTES FROM VAN BUREN
MISSOURI IN CARTER COUNTY AT 19Z. THE STEADY MOVEMENT OF THIS
COMPLEX SHOULD MINIMIZE FLASH FLOOD POTENTIAL...ESPECIALLY GIVEN
PAST SEVERAL DAYS OF EXCELLENT DRYING CONDITIONS.

SHORT TERM CONCERN FOR TONIGHT IS WHETHER ANOTHER MCS WILL OCCUR
OVERNIGHT. A SURFACE COLD FRONT WAS NEAR A LINE FROM KSGF TO KUIN
/QUINCY IL/ AT 18Z. THIS FRONT WILL REACH SOUTHEAST MISSOURI WELL
AFTER MIDNIGHT. THERE IS A LARGE DIFFERENCE BETWEEN ETA/GFS QPF FOR
LATE TONIGHT AND SATURDAY...WITH THE GFS CRANKING OUT MUCH HEAVIER
PRECIP. THIS APPEARS DUE TO THE GFS SURFACE WAVE THAT MOVES
NORTHEAST ALONG THE FRONT INTO THE LOWER OHIO VALLEY EARLY SATURDAY.
CURRENT THINKING IS THAT THE GFS IS TOO STRONG WITH THE LOW AND TOO
WET. OUR STORM TOTAL QPF FORECAST GRIDS FOR THIS EVENT WILL TOTAL 1
TO 1.5 INCHES...WHICH IS IN CLOSE AGREEMENT WITH HPC. ISOLATED
EXCESSIVE RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY IN SE MISSOURI
AND SW ILLINOIS WHERE ONGOING MCS IS SATURATING THE GROUND. IF
ANOTHER MCS BECOMES MORE CERTAIN LATE TONIGHT...A FLOOD WATCH WILL
NEED TO BE CONSIDERED.

SATURDAY APPEARS TO BE A VERY WET DAY AS THE COLD FRONT MOVES SLOWLY
SOUTHEAST ACROSS THE OHIO RIVER AROUND 18Z...AND TO KHOP AREA BY
00Z. HIGHEST POTENTIAL OF SURFACE BASED CONVECTION WILL BE SOUTH AND
EAST OF PAH...WHERE SOME DIURNAL HEATING WILL OCCUR PRIOR TO FRONTAL
PASSAGE. 500 MB WINDS ARE FORECAST TO BE SOMEWHAT STRONGER /NEAR 50
KNOTS PER GFS MODEL/...SO THE POTENTIAL FOR ORGANIZED CONVECTION
APPEARS HIGHER ON SATURDAY.

THE POST FRONTAL RAINFALL WILL LIKELY LINGER INTO THE EVENING HOURS
OVER WESTERN KENTUCKY SAT NIGHT...AND CLEARING WILL BE A SLOW
PROCESS. HOWEVER...SUNDAY SHOULD START OUT WITH PLENTY OF SUNSHINE
AS DRY NORTHERLY FLOW DEEPENS. A SECONDARY COLD FRONT OR TROUGH WILL
MOVE SOUTHEAST ACROSS MISSOURI AND ILLINOIS SUNDAY. THESE SUBTLE
SECONDARY TROUGHS ARE SELDOM SHOWN WELL BY THE MODELS. REGARDLESS OF
THE SURFACE PATTERN...A WELL DEFINED 700 MB TROUGH /SHOWN BY ETA/
WILL LEAD TO PLENTY OF CLOUDS AND A SMALL CHANCE OF SHOWERS. THE 700
MB TROUGH WILL EXIT THE FORECAST AREA BY 12Z MONDAY.

MONDAY THROUGH FRIDAY OF NEXT WEEK APPEARS DRY WITH A WARMING TREND.
RELIED MAINLY ON ECMWF FOR THE EXTENDED FORECAST...PER HPC
DISCUSSIONS. HOWEVER...THE MORNING GFS SHOWED A WEAK COLD FRONT
MOVING SOUTH ACROSS ILLINOIS ON WEDNESDAY. EVEN IF GFS SOLUTION
TURNS OUT CORRECT...LIMITED MOISTURE AND INSTABILITY ALONG THE
FRONT...COMBINED WITH A LACK OF UPPER SUPPORT...WOULD GREATLY LIMIT
PRECIP COVERAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

MY
Hazardous weather outlook, Apr 30, 11:51 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1151 AM CDT FRI APR 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
SATURDAY OVER MOST OF THE QUAD STATE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THE SLIGHT RISK AREA IS WEST OF A LINE FROM NEAR EVANSVILLE TO
PADUCAH.

A LINE OF THUNDERSTORMS IS DEVELOPING OVER PORTIONS OF MISSOURI AND
ARKANSAS. IF THESE STORMS HOLD TOGETHER...THEY WILL MOVE ACROSS THE
QUAD STATE AREA THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. INDICATIONS ARE THAT DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS.

THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE
REGION TONIGHT. A FEW OF THE STORMS TONIGHT MAY REACH SEVERE LIMITS
ACROSS MAINLY SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE MAIN
HAZARDS WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND HAIL. IN
ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY...MAINLY SOUTH OF
A LINE FROM DONIPHAN MISSOURI THROUGH CAPE GIRARDEAU...AND
EVANSVILLE INDIANA...TO PETERSBURG. THE MAIN HAZARDS WITH
ANY SEVERE STORMS WILL BE DAMAGING WIND AND HAIL...THOUGH AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. IN ADDITION...ANY
THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...TONIGHT AND
SATURDAY. SPOTTERS SHOULD STAY TUNED TO THE LATEST WEATHER UPDATES
WITH REGARD TO THE CHANCE OF SEVERE WEATHER. RELAY ANY REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE.

MEFFERT/SPODEN

In the hours before

Local storm report, Apr 30, 5:38 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
538 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     SALEM                   38.63N 88.95W
04/30/2004                   MARION             IL   LAW ENFORCEMENT

            STRUCTURAL DAMAGE NEAR SALEM. WIDESPREAD DAMAGE...POWER
            POLES, POWERLINES, TELEPHONE POLES AND TREES DOWN BETWEEN
            SALEM AND GRAND RIVERS.

&&

NADOLSKI
Local storm report, Apr 30, 5:38 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
538 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     SALEM                   38.63N 88.95W
04/30/2004                   LIVINGSTON         KY  LAW ENFORCEMENT

            STRUCTURAL DAMAGE NEAR SALEM. WIDESPREAD DAMAGE...POWER
            POLES, POWERLINES, TELEPHONE POLES AND TREES DOWN BETWEEN
            SALEM AND GRAND RIVERS.

&&

NADOLSKI
Local storm report, Apr 30, 6:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             WEST SALEM              38.52N 88.01W
04/30/2004  0.25 INCH        EDWARDS            IL   PUBLIC

&&

NADOLSKI
Local storm report, Apr 30, 6:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     HENDERSON               37.84N 87.58W
04/30/2004  60 MPH           HENDERSON          KY   TRAINED SPOTTER

            MAJOR STRAIGHT LINE WIND IN NORTHERN HEDERSON COUNTY.

&&

NADOLSKI
Local storm report, Apr 30, 7:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     3 W NEWBURGH            37.95N 87.46W
04/30/2004                   VANDERBURGH        IN   TRAINED SPOTTER

            UNDERPINNINGS OFF TRAILERS AND SHINGLES OFF ROOFS
            REPORTED IN THE ANGEL MOUNDS AREA OF SOUTHEAST
            VANDERGURGH COUNTY.

&&

NADOLSKI
Local storm report, Apr 30, 7:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             OWENSBORO               37.76N 87.12W
04/30/2004  0.75 INCH        DAVIESS            KY   TRAINED SPOTTER

            REPORTED IN OWENSBORO NEAR HWY 231

0706 PM     TSTM WND DMG     1 E OWENSBORO           37.76N 87.10W
04/30/2004                   DAVIESS            KY   AIRPLANE PILOT

            TREE DOWN ON HWY 144.

&&

NADOLSKI

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:15 AM CDTFlash Flood WarningPAHPosey3 hr
May 1, 1:35 AM CDTFlash Flood WarningPAHGibson3 hr
May 1, 1:59 AM CDTFlash Flood WarningPAHVanderburgh3 hr
May 1, 2:25 AM CDTFlash Flood WarningPAHPike, Warrick3 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.